A Glasgow, Scotland resident's dry eye took a turn for the worse as she suffered ocular chemical injury after applying a cream that was specifically intended for erectile dysfunction and had to be treated, as reported in the journal BMJ.
The erectile dysfunction cream is called "Vitaros" and the ocular lubricant is called "VitA-POS".
That pharmacist might want to get his or her vision checked. Vitaros is an erectile dysfunction cream.More news: Celtics Reportedly Sign R.J. Hunter To Two-Way Contract
The most common types of error included the wrong medications prescribed, the wrong doses given out or delays in the medicine reaching patients. Medications with similar names or packaging increase this risk. She was originally prescribed an ocular lubricant named VitA-POS.
The study authors say they thought this was an important issue to raise in a case study, to promote awareness and safe prescribing skills. However, following the incident, the unnamed woman required treatment with injections, eye drops and lubricants to help protect her. However, as you can imagine, it can acutely irritate the eye.
The patient's symptoms are believed to have cleared up within a week but it is reported she has continued to suffer with corneal erosions, which can cause agony. She sought treatment at a hospital where doctors told her she had suffered a mild chemical injury. "We encourage prescribers to ensure that handwritten prescriptions are printed in block capital letters to avoid similar scenarios in the future". Professor Helen Stokes-Lampard, chair of the Royal College of General Practitioners in the United Kingdom explained that "while every effort is taken to minimise the risk of making errors, both Global Positioning System and pharmacists are human, and medication mistakes can and occasionally do happen".More news: Man held over suspicious packages to Pak, other embassies in Australia
Strokes-Lampard, who was not involved in the report, said in an email to CNN that her organization cannot comment on this individual case.
"Any step in the prescribing process can generate errors". Digital systems with online prompts are commonly used, she said.
The doctor, along with her colleagues Dr Julie Connolly and Dr David Lockington, said one in 20 prescriptions were estimated to be affected by a prescribing error.More news: Ramsey to have Juventus medical